Bob, a 61-year-old man with multiple myeloma, calls his hematologist’s office complaining of worsening constipation despite increasing his fiber and liquid intake. Yesterday, he stopped taking his ondansetron because he remembered that it can cause constipation, but now he’s nauseated in addition to being constipated.
What Would You Do?
Upon reviewing Bob’s chart, the nurse discovered that he is being treated with a combination of dexamethasone, bortezomib, and lenalidomide. She identifies this as a common regimen for patients with multiple myeloma and reviews the side effects of each drug.
Dexamethasone does not normally produce constipation. Constipation, while associated with ondansetron, occurs in only 9% of patients. Although bortezomib can also cause constipation in some patients, diarrhea occurs more frequently. However, 40% of patients treated with lenalidomide have been shown to develop this symptom.
After discussing the use of a stool softener and mild laxative, Bob admitted that the physician had told him to start a bowel care program when his chemotherapy was initiated, but he did not understand what that meant and did not have written instructions. The nurse reiterated the recommended bowel care regimen and scheduled for a follow-up phone call to evaluate efficacy.